We Are Open – Safety is Our Top Priority!
We’ve reopened in accordance with CDC, O.S.H.A., and State Dental Board guidelines to responsibly resume seeing our patients for regular dental appointments and treatment. We want to assure you of the measures we take to maintain a clean and safe environment so you can continue to receive needed dental care without fear or concern.
Posted on: October 6, 2009
Bisphosphonate medications and your oral health
Bisphosphonate medication is used to prevent or treat osteoporosis (a thinning of the bones) or as part of cancer treatment. In rare instances, some people being treated with intravenous bisphosphonates for cancer have developed osteonecrosis of the jaw, a rare but serious condition that involves severe loss, or destruction, of the jawbone. Symptoms include, but are not limited to, the following:
– pain, swelling or infection of the gums or jaw;
– gums that are not healing;
– loose teeth;
– numbness or a heavy feeling in the jaw;
– exposed bone.
If you receive intravenous bisphosphonate therapy (or received it in the past year) and experience any of these or other dental symptoms, contact your oncologist and dentist immediately.
More rarely, osteonecrosis of the jawbone has developed in patients taking oral bisphosphonates to prevent or treat osteoporosis or Paget’s disease.
Most cases of osteonecrosis of the jaw associated with bisphosphonates are diagnosed after procedures such as tooth extraction. However, the condition can develop spontaneously. Also, invasive dental procedures, such as extractions or other surgery that affects the bone, can worsen this condition. Although the risk of developing osteonecrosis of the jaw after dental surgery in patients using oral bisphosphonates appears to be low, patients receiving intravenous bisphosphonate therapy should advise their dentist of the treatment and may be advised to avoid invasive dental procedures if possible.